Montana, 2011

High Wind in Montana, November 10 to 13, 2011

November 10 to 13, 2011 · NWS TFX · 6 events in 6 counties and zones

A strong westerly flow aloft produced gusty winds at the surface along the Rocky Mountain front and over the plains of Central Montana. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced gusty winds at the surface along the Rocky Mountain front and over the plains of Central Montana. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 10, 2:45 PM MST, 3 minutes earlier.

Area forecast discussion, Nov 10, 2:45 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MST THU NOV 10 2011

.DISCUSSION...

TONIGHT THROUGH SATURDAY...SEVERAL DISTURBANCES WILL CONTINUE TO MOVE
THROUGH THE FLOW TONIGHT. A WEAK SHORTWAVE OVER THE EASTERN ZONES
WILL EXIT THE CWA AND SURFACE WINDS WILL DIMINISH SOMEWHAT. TO THE
WEST...AN UPPER LEVEL LOW PRESSURE SHORTWAVE OVER THE PACIFIC
NORTHWEST WILL MOVE EAST INTO THE RIDGE OVER THE ZONES TONIGHT. SNOW
SHOWERS WILL INCREASE OVER THE DIVIDE THIS EVENING BUT VERY
LITTLE PRECIPITATION EAST OF THE DIVIDE IS EXPECTED. THIS
SITUATION WILL CONTINUE TO BE HANDLED WITH WORDING IN THE HIGH
WIND WARNING. A DEEPER SHORTWAVE WILL APPROACH THE ROCKIES FRIDAY
AND ONCE AGAIN SURFACE WINDS WILL STRENGTHEN ACROSS THE REGION.
VERY STRONG SUSTAINED WINDS SHOULD SPREAD ACROSS THE CENTRAL AND
NORTHERN ZONES. FOR NOW...WILL KEEP THE CURRENT HIGH WIND WARNING
IN PLACE. THE LOW PRESSURE TROF TO THE WEST WILL BE CROSSING THE
ROCKIES FRIDAY NIGHT. THE CHANCE OF PRECIP WILL INCREASE AS THE
TROF APPROACHES...AND TEMPS WILL DROP SATURDAY AS IT MOVES EAST.
STRONG DYNAMICS WILL BE ASSOCIATED WITH THIS TROF FRIDAY
NIGHT...STRONG LIFT FROM LEWIS AND CLARK THROUGH THE SOUTHWEST
ZONES...THEN COOL UNSETTLED FLOW FROM THE NORTHWEST AS THE TROF
PASSES. ZELZER

SATURDAY NIGHT THROUGH THURSDAY...A RATHER UNSETTLED PATTERN WILL
CONTINUE THROUGH THE MEDIUM RANGE PERIOD. MEDIUM RANGE MODELS
SHOWING SOME DIFFERENCES IN THEIR SOLUTIONS...MAINLY WITH THE GFS
BEING FASTER THAN THE EUROPEAN MODEL IN MOVING UPPER FEATURES
ACROSS THE AREA. AN UPPER TROF IS EXITING THE AREA TO THE EAST ON
SUNDAY WITH MOIST AND UNSTABLE NORTHWEST FLOW ALOFT BEING
ESTABLISHED. SCATTERED SNOW SHOWERS WILL REMAIN A POSSIBILITY.
SHORT WAVE ENERGY EMBEDDED WITHIN THE CYCLONIC FLOW ALOFT WILL
RESULT IN CONTINUED SCATTERED SNOW SHOWERS MONDAY AND TUESDAY. THE
MODELS HINT AT A BUILDING UPPER RIDGE OVER THE PACIFIC NORTHWEST
ON WEDNESDAY THOUGH THE AREA WILL REMAIN UNDER AN UNSTABLE
NORTHWEST FLOW ALOFT AND A THREAT OF MORE SNOW SHOWERS.
TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES THROUGH THE
PERIOD AND SNOW AMOUNTS WILL NOT BE SIGNIFICANT.

&&

.AVIATION...
UPDATED 1740Z.
VFR CONDITIONS WILL PREVAIL AT TAF SITES FOR THE NEXT 24 HOURS.
STRONG WEST FLOW ALOFT WILL CONTINUE AS UPPER LEVEL MOISTURE BEGINS
TO MOVE INTO THE AREA. SURFACE WINDS WILL REMAIN STRONG AND GUSTY
OVER THE NEXT 24 HOURS ACROSS THE HIGH PLAINS AND ESPECIALLY NEAR
THE ROCKY MOUNTAIN FRONT. SHELTERED VALLEYS OF SOUTHWEST MONTANA
WILL HAVE LIMITED EXPOSURE TO THE STRONGER WINDS...HOWEVER SOME
GUSTY CONDITIONS COULD OCCUR BRIEFLY DURING THE AFTERNOON HOURS.
SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  54  32  38 /   0   0  10  30
CTB  32  51  26  37 /   0   0  20  30
HLN  24  52  28  36 /   0   0  40  40
BZN  14  49  26  35 /   0   0  30  40
WEY   7  36  18  26 /   0   0  50  70
DLN  18  48  23  32 /   0   0  40  40
HVR  30  58  31  40 /   0   0  10  30
LWT  30  54  28  35 /   0   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY EASTERN GLACIER...
FERGUS...JUDITH BASIN...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 10, 2:33 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
233 PM MST THU NOV 10 2011

MTZ009-010-048-050-051-111200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-FERGUS-
233 PM MST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT...
EASTERN GLACIER...JUDITH BASIN...AND FERGUS COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING WILL REMAIN IN EFFECT THROUGH FRIDAY NIGHT.

A SERIES OF PACIFIC WEATHER SYSTEMS WILL THEN BRING A CHANGE IN
THE WEATHER PATTERN FOR THIS WEEKEND INTO THE MIDDLE OF NEXT
WEEK...BRINGING COOLER THAN NORMAL TEMPERATURES AND A BETTER
CHANCE FOR PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>014-044>047-049-054-111200-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-MEAGHER-
233 PM MST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WESTERLY DOWNSLOPE WINDS WILL AFFECT NORTH CENTRAL AND
CENTRAL MONTANA. THESE WINDS WILL LIKELY REMAIN BELOW HIGH WIND
CRITERIA. SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED WITH GUSTS
OF 40 TO 50 MPH. HOWEVER...WINDS MAY GUST UP TO 55 MPH AT TIMES
OVER RIDGE TOPS. THE MORE WIND PROTECTED VALLEYS OF LEWIS AND
CLARK AND MEAGHER COUNTY WILL HAVE MUCH LIGHTER WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GUSTY WINDS WILL CONTINUE THROUGH THE DAY ON FRIDAY AND THEN
DECREASE SOMEWHAT FRIDAY NIGHT.

A SERIES OF PACIFIC WEATHER SYSTEMS WILL THEN BRING A CHANGE IN
THE WEATHER PATTERN FOR THIS WEEKEND INTO THE MIDDLE OF NEXT
WEEK...BRINGING COOLER THAN NORMAL TEMPERATURES AND A BETTER
CHANCE FOR PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-055-111200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
233 PM MST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL BRING A CHANGE IN THE
WEATHER PATTERN FOR THIS WEEKEND INTO THE MIDDLE OF NEXT
WEEK...BRINGING COOLER THAN NORMAL TEMPERATURES AND A BETTER
CHANCE FOR PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 10, 2:48 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at East Glacier Park 1ENE (the Two Medicine DOT site).

High Wind, Eastern Glacier

When
November 10, 2:48 PM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at East Glacier Park 1ENE (the Two Medicine DOT site).

High Wind, Judith Basin

When
November 10, 2:59 PM MST
Where
Judith Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at Geyser 2SSE (the Geyser DOT site).

High Wind, Fergus

When
November 10, 3:50 PM MST
Where
Fergus forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A wind gust to 60 mph was reported at Denton 1ESE.

High Wind, Southern Rocky Mountain Front

When
November 11, 11:45 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Bynum 14W (the Dellwo MSCN site).

High Wind, Madison

When
November 12, 11:00 PM MST to November 13, 12:00 AM MST
Where
Madison forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds over 40 mph for more than an hour were reported at the Norris Hill DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352148, 352149, 352152, 352153, 352151, 352150.